Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 77, NWS La Crosse, WI

August 10, 2020Adams County, Juneau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 10, 2020, 7:20 AM CDT for Adams County, Juneau County, Wisconsin. It was in force for 70 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2020, 7:20 AM CDT (12:20 UTC)
Expired
Aug 10, 2020, 8:30 AM CDT
In force
70 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, WI, Juneau County, WI

The radar

The La Crosse radar (KARX), 95 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 7:34 AM CDTTSTM WND GST 49Camp Douglas, WIAWOS STATION KVOK VOLK FIELD.
Aug 10, 7:48 AM CDTTSTM WND DMG5 Sw New Rome, WILAW ENFORCEMENT REPORTED A TREE DOWN IN ARMENIA TOWNSHIP.
Aug 10, 8:03 AM CDTTSTM WND DMG2 N Friendship, WILAW ENFORCEMENT REPORTED A TREE DOWN NEAR 13TH DRIVE AND CYPRESS DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 0.3 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1683 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

543 
WUUS53 KARX 101220
SVRARX
WIC001-057-101330-
/O.NEW.KARX.SV.W.0077.200810T1220Z-200810T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
720 AM CDT Mon Aug 10 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Juneau County in central Wisconsin...
  Adams County in central Wisconsin...

* Until 830 AM CDT.

* At 720 AM CDT, severe thunderstorms were located along a line
  extending from 11 miles south of Shortville to 15 miles northwest
  of Necedah to 6 miles southeast of Tomah, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  New Lisbon around 735 AM CDT.
  Necedah around 740 AM CDT.
  Dellwood around 745 AM CDT.
  Friendship, Adams and New Rome around 755 AM CDT.

Other locations impacted by these severe thunderstorms include New
Miner, Highways 13 And 21, County Roads G And O, County Roads G And
M, Highway 13 And County E, County Roads C And G and Buckhorn State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4381 9031 4425 9031 4425 8960 4380 8960
TIME...MOT...LOC 1220Z 272DEG 44KT 4434 9047 4412 9035 4395 9039 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
4 follow-up statements
114 
WWUS53 KARX 101239
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
739 AM CDT Mon Aug 10 2020

WIC001-057-101330-
/O.CON.KARX.SV.W.0077.000000T0000Z-200810T1330Z/
Juneau WI-Adams WI-
739 AM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR JUNEAU AND ADAMS COUNTIES...

At 738 AM CDT, severe thunderstorms were located along a line
extending from near Babcock to near Necedah to New Lisbon, moving
east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. These storms have a history of producing 
         wind gusts near 60 mph.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Dellwood around 750 AM CDT.
  Friendship, Adams and New Rome around 800 AM CDT.

Other locations impacted by these severe thunderstorms include New
Miner, Highways 13 And 21, County Roads G And O, County Roads G And
M, Highway 13 And County E, County Roads C And G and Buckhorn State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4381 9031 4425 9031 4425 8960 4380 8960
TIME...MOT...LOC 1238Z 274DEG 39KT 4433 9020 4405 9009 4389 9018 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
344 
WWUS53 KARX 101302
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
802 AM CDT Mon Aug 10 2020

WIC057-101309-
/O.CAN.KARX.SV.W.0077.000000T0000Z-200810T1330Z/
Juneau WI-
802 AM CDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR JUNEAU COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4385 8993 4387 8996 4391 8998 4392 8995
      4399 8996 4401 9001 4402 9000 4409 9003
      4412 9001 4413 8997 4417 8997 4415 8993
      4418 8993 4418 8990 4419 8993 4422 8993
      4423 8989 4425 8990 4425 8960 4380 8960
TIME...MOT...LOC 1259Z 272DEG 34KT 4432 8992 4404 8981 4388 8990 

$$

WIC001-101330-
/O.CON.KARX.SV.W.0077.000000T0000Z-200810T1330Z/
Adams WI-
802 AM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR ADAMS COUNTY...

At 759 AM CDT, severe thunderstorms were located along a line
extending from 6 miles north of New Rome to near Friendship to 6
miles southwest of Adams, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. These storms have a history of producing 
         wind gusts near 60 mph.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
Adams County, including the following locations... The Town Of
Quincy, Highways 13 And 21, County Roads G And O, County Roads G And
M, Highway 13 And County E, County Roads C And G and Lake Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4385 8993 4387 8996 4391 8998 4392 8995
      4399 8996 4401 9001 4402 9000 4409 9003
      4412 9001 4413 8997 4417 8997 4415 8993
      4418 8993 4418 8990 4419 8993 4422 8993
      4423 8989 4425 8990 4425 8960 4380 8960
TIME...MOT...LOC 1259Z 272DEG 34KT 4432 8992 4404 8981 4388 8990 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
884 
WWUS53 KARX 101320
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
820 AM CDT Mon Aug 10 2020

WIC001-101330-
/O.CON.KARX.SV.W.0077.000000T0000Z-200810T1330Z/
Adams WI-
820 AM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR NORTHEASTERN ADAMS COUNTY...

At 819 AM CDT, severe thunderstorms were located along a line
extending from 7 miles north of Plainfield to 11 miles west of
Wautoma to near Westfield, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Law enforcement. These storms have a history of blowing 
         down trees in Juneau County.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Big Flats, Colburn, Brooks, The Colburn Wildlife Area, The Leola 
Marsh Wildlife Area, Lake Sherwood, The Preston Cliffs, Grand Marsh, 
Lake Camelot, and The Ship Rock Wayside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4382 8972 4425 8985 4425 8960 4380 8960
TIME...MOT...LOC 1319Z 268DEG 41KT 4431 8954 4403 8951 4387 8960 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
488 
WWUS53 KARX 101328
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
828 AM CDT Mon Aug 10 2020

WIC001-101336-
/O.EXP.KARX.SV.W.0077.000000T0000Z-200810T1330Z/
Adams WI-
828 AM CDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ADAMS COUNTY WILL
EXPIRE AT 830 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4382 8972 4425 8985 4425 8960 4380 8960
TIME...MOT...LOC 1326Z 272DEG 44KT 4431 8943 4403 8940 4387 8949 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 6:55 AM CDT, 25 minutes earlier.

Area forecast discussion, Aug 10, 6:55 AM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
655 AM CDT Mon Aug 10 2020

.SHORT TERM...(Today and tonight)
Issued at 221 AM CDT Mon Aug 10 2020

Early morning radar imagery showed a cluster of severe storms
moving through the Twin Cities area, just ahead of a southwest to
northeast oriented surface cold front. SPC mesoanalysis suggests
3000+ J/kg of MUCAPE ahead of these storms with effective shear of
35 to 40 kts continuing southeast with them. In addition, low
level moisture transport, while not particularly strong, does look
to persist through sunrise. Therefore, thinking these storms
should continue into the forecast area, with additional
development expected as the front continues to advance
southeastward. Time of day suggests damaging wind would be tough
to come by, but have seen a 50+ kt gust or two at times as
additional cores form and combine with ongoing convection. That
said, hail should be the main threat as these storms move in this
morning.

Meanwhile, expect additional storms to form across southern South
Dakota and eventually develop into an eastward moving MCS that
tracks across Iowa and possibly clips far southwest Wisconsin
today. Already seeing some signs of this occurring with light
showers forming along what seems to be a weak secondary surface
boundary. Eventually, expect this to develop into an eastward
moving MCS that moves across Iowa today. It should eventually
catch up to the main boundary and bring a strong to severe storm
threat to far southern portions of the forecast area. Said threat
will really depend on how far southeast the main front makes it,
with areas behind said front seeing much less of a threat.
Otherwise, could see some lighter showers farther north associated
with the aforementioned secondary boundary as it slowly sinks
southward this afternoon.

Any precip should exit by late afternoon/early evening with high
pressure building in behind the front. This should lead to
clearing skies tonight, with perhaps some fog forming in the MS
River tributaries, though winds just above the surface look like
they might be a bit too strong for more widespread development.

.LONG TERM...(Tuesday through Sunday)
Issued at 221 AM CDT Mon Aug 10 2020

Upper level flow looks to remain zonal through much of the period
with surface high pressure building in and leading to quiet
weather through Wednesday morning or so. Models are in good
agreement then of several shortwave troughs moving through the
forecast area and bringing off and on shower and storm chances
through the remainder of the period. While quite a bit of model
spread remains timing and strength (though nothing looks overly
strong), GEFS members seem to be in pretty good agreement of the
first chances moving in Wednesday. That said, the 10.00Z
GFS/ECMWF/NAM all remain dry, so forecast confidence remains
fairly low. Otherwise, expect seasonable temperatures into next
weekend, with highs generally in the 80s and lows in the 50s and
60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 655 AM CDT Mon Aug 10 2020

Cigs: some potential for a brief period of MVFR cigs post shra/ts
and passage of cold front. Not seeing much evidence in obs so will
leave VFR for the moment. Skies look to clear this afternoon with
VFR expected through Tue.

WX/vsby: SHRA/TS look to clear KLSE by 14z with some impacts to vsby
and potentially small hail. With clearing skies tonight and recent
rains, fog could develop. Low level moisture on the decrease with
passage of cold front though, and have opted to not add to forecast
for now.

Winds: swinging to the north with passage of cold front. Could have
higher gusts at KLSE with any storm through 14z. Generally light
tonight.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck/CA
LONG TERM...CA
AVIATION...Rieck
Hazardous weather outlook, Aug 10, 3:08 AM CDT, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
308 AM CDT Mon Aug 10 2020

IAZ008>011-018-019-029-030-WIZ054-055-061-110815-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Crawford-Richland-Grant-
308 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms today. A few could be strong with hail, gusty
winds and locally heavy rain the threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are mostly small storm chances Wednesday into Sunday. The
threat for organized severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports are appreciated. Spotter activation is not
anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-110815-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
308 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...and western into north central Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms, mainly this morning. A few could be strong to
severe early with a hail, damaging wind and heavy rain threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are mostly small storm chances Wednesday into Sunday. The
threat for organized severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports are appreciated. Timing of early morning storms
likely precludes spotter activation.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck/CA

In the hours before

Local storm report, Aug 10, 6:26 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
626 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 AM     HAIL             1 W WILSON              43.95N 91.72W
08/10/2020  E0.75 INCH       WINONA             MN   TRAINED SPOTTER

&&

RIECK
Local storm report, Aug 10, 6:40 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
640 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 AM     TSTM WND GST     ETTRICK                 44.17N 91.27W
08/10/2020  E45 MPH          TREMPEALEAU        WI   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 45 MPH WIND GUST
            AND PEA SIZE HAIL.

&&
Local storm report, Aug 10, 7:03 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
703 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     TSTM WND GST     BLACK RIVER FALLS       44.30N 90.85W
08/10/2020  M58 MPH          JACKSON            WI   ASOS

&&

RIECK
Local storm report, Aug 10, 7:05 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
705 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 AM     TSTM WND GST     2 NNE FRENCH ISLAND     43.88N 91.25W
08/10/2020  M30 MPH          LA CROSSE          WI   ASOS

            ASOS STATION KLSE LA CROSSE REGIONAL
            AIRPORT.

&&

DB
Local storm report, Aug 10, 7:08 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
708 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     HAIL             2 NE MOUND PRAIRIE      43.80N 91.43W
08/10/2020  M0.25 INCH       HOUSTON            MN   CO-OP OBSERVER

            COOPERATIVE OBSERVER REPORTED 3/8 DIAMETER
            HAIL.

&&
Local storm report, Aug 10, 7:19 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
719 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     HAIL             3 ESE STOCKTON          44.01N 91.71W
08/10/2020  E0.50 INCH       WINONA             MN   PUBLIC

            WIND GUSTS TO 30 MPH AS WELL.

&&

DB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:21 AM CDTSevere Thunderstorm WarningARXBuffalo73 min
Aug 10, 6:20 AM CDTSevere Thunderstorm WarningARXJackson, La Crosse, Trempealeau55 min
Aug 10, 6:51 AM CDTSevere Thunderstorm WarningARXJackson, Monroe54 min
Aug 10, 11:44 AM CDTSpecial Weather StatementARXCrawford, Grant46 min
Aug 10, 12:04 PM CDTSevere Thunderstorm WarningARXCrawford, Grant, Richland41 min
Aug 10, 12:37 PM CDTSevere Thunderstorm WarningARXGrant38 min
Aug 10, 1:15 PM CDTTornado WarningARXGrant15 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.